Illinois, 2011

Hail and Damaging Winds in Illinois, February 27 to 28, 2011

February 27 to 28, 2011 · NWS ILX · 24 events in 12 counties and zones

An area of low pressure lifted from the Plains northeastward into central Illinois during the evening of February 27th. The airmass in the vicinity of the low was only weakly unstable, but it was highly sheared.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$255,000
Crop damage
None recorded
Events
24

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

An area of low pressure lifted from the Plains northeastward into central Illinois during the evening of February 27th. The airmass in the vicinity of the low was only weakly unstable, but it was highly sheared. The resulting thunderstorms produced large hail and gusty winds along and north of a Bearstown...to Bloomington-Normal line. Further south, additional thunderstorms developed along an advancing cold front during the pre-dawn hours of February 28th, producing damaging wind gusts along and south of I-70.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Feb 27, 6:06 PM CST, 1 hour 5 minutes earlier.

Area forecast discussion, Feb 27, 6:06 PM CST, 1 hour 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
606 PM CST SUN FEB 27 2011

.DISCUSSION...
ISSUED 332 PM CST SUN FEB 27 2011

MODELS APPEAR TO BE IN SOME AGREEMENT WITH OVERALL SFC AND UPPER
AIR PATTERN...BUT DIFFER ON THE DETAILS WITH TEMP PROFILES AND
LOCATION OF GREATEST QPF. MAIN CONCERN IS THE WEATHER SYSTEM THAT
WILL BE AFFECTING THE CWA TONIGHT AND EARLY TOMORROW...WITH A WIDE
RANGE OF WEATHER.

SHORT TERM...TONIGHT THROUGH WEDNESDAY

LOW PRSS AREA IN EASTERN CO WILL QUICKLY MOVE OUT INTO THE PLAINS
AND REACH SOUTHEASTERN IL BY MIDNIGHT...AND THEN WESTERN PA BY
TOMORROW MORNING. THE ASSOCIATED WARM FRONT WILL BE OVER THE AREA
TONIGHT AND PCPN WILL DEVELOP ALONG AND NORTH OF THE FRONT. HEAVY
RAIN WILL BE POSSIBLE ACROSS NORTHWESTERN AREAS OF THE CWA TONIGHT
WHILE CONVECTION DEVELOPS IN THE WARM SECTOR AND MOVES ACROSS
SOUTHEASTERN PARTS OF THE CWA. MOST OF THE AREA IS IN A SLIGHT
RISK FOR SEVERE WEATHER FOR TONIGHT...WITH THE POSSIBILITY OF HAIL
AND DAMAGING WINDS...WITH ANY STORMS THAT DEVELOP. FORCING APPEARS
TO BE CONFINED ALONG AND NORTH OF THE FRONT...BUT WITH CONVECTION
AND HEAVY RAIN OVER THE REST OF THE AREA...WILL LEAVE HIGH POPS IN
FORECAST FOR TONIGHT AND OVERNIGHT. PCPN WILL TRANSITION TO SNOW
AS COLDER AIR ADVECTS INTO THE REGION. FORECAST SOUNDINGS
INDICATE A SMALL...MAYBE...3HR PERIOD OF A MIX RAIN/SNOW AND
SLEET. FREEZING RAIN COULD BE POSSIBLE IF COLD AIR ARRIVES ON THE
SURFACE BEFORE THE COLDER AIR ALOFT. BELIEVE THERE IS ONLY A SMALL
CHANCE OF THIS HAPPENING SO WILL NOT ADDED ANY FREEZING RAIN AT
THIS TIME. CHANGE OVER TO SNOW WILL OCCUR OVERNIGHT IN THE
NORTHWEST AND TOMORROW MORNING IN THE EAST AND SOUTHEAST.
ACCUMULATION AMOUNTS WILL BE SMALL AND THINKING OF A HALF INCH OR
LESS POSSIBLE OVER THE AREA. AREAS IN THE NORTHWEST COULD RECEIVE
UP TO AN INCH BY MORNING. PCPN WILL END BY NOON ACROSS THE AREA.
NOT LOOKING FOR MUCH SNOW OR ICE ACCUMULATION SO NOW WINTER
HEADLINE WARRANTED AT THIS TIME. HEAVY RAINFALL FORECASTED WILL
CAUSE RISES IN AREA RIVERS. ALREADY HAVE ESF OUT SO WILL KEEP THAT
GOING. FLASH FLOOD GUIDANCE LOOKS HIGH ENOUGH...AND STORMS SHOULD
BE MOVING FAST ENOUGH...THAT FLASH FLOOD WATCH DOES NOT SEEM
NECESSARY AT THIS TIME.

REMAINDER OF THE FORECAST THROUGH WED NIGHT WILL BE DRY AS HIGH
PRSS PUSHES INTO THE AREA AND SLIDES EAST. ANOTHER FRONT WILL DROP
THROUGH THE AREA WEDNESDAY BUT WILL BE DRY AS MOISTURE SHOULD BE
CUTOFF FROM THE SYSTEM.

TEMPS WILL WARM TONIGHT BUT REMAINED FAIRLY STEADY GIVEN ALL THE
PCPN...CLOUDS AND COLD AIR ADVECTION TOMORROW. COOLER TEMPS
TOMORROW NIGHT...BUT WARMING BACK UP AS HIGH PRSS DOMINATES THE
WEATHER FOR MID WEEK.

LONG TERM...THURSDAY THROUGH SUNDAY

ANOTHER WEATHER SYSTEM IS FORECAST TO AFFECT THE AREA LATER IN THE
WEEK AND MODELS HAVE BEGUN TO SLOW DOWN THE ONSET OF THE PCPN.
PCPN COULD ALSO LINGER LITTLE LONGER THAN PREVIOUS MODEL RUNS
SUGGESTED. SO WILL HAVE CHC PCPN FOR FRI THROUGH SATURDAY...WITH
CONTINUED CHANCE IN THE SOUTHEAST FOR SAT NIGHT.

TEMPS SHOULD REMAIN WARM THROUGH THE PERIOD...BUT APPEARS ANOTHER
SHOT OF COOLER AIR IS IN STORE FOR THE AREA SAT NIGHT AND SUNDAY/

AUTEN

&&

.AVIATION...
ISSUED 600 PM CST SUN FEB 27 2011...FOR THE 00Z TAFS

STRONG TO SEVERE STORMS ARE APPROACHING WESTERN IL AT ABOUT 65
MPH. LARGE HAIL IS THE PRIMARY HAZARD. HIGH WINDS TO 50 KT WILL BE
POSSIBLE IN THE STRONGEST STORMS. THE PATH OF THE STRONGEST STORMS
MAY BE JUST SOUTH OF THE PIA AIRPORT...AS PIA IS ON THE COLD SIDE
OF THE WARM FRONT. STORMS WILL WEAKEN THE FARTHER NORTH INTO THE
COLD AIR THEY GO. WILL KEEP LIFR VIS AND SEVERE STORMS WITH HAIL
IN THE TAFS BETWEEN 02Z-04Z. HAVE INCLUDED THOSE HAZARDS IN BMI AS
WELL. WILL ONLY MENTION THUNDER AND HEAVY RAIN AT SPI/CMI/DEC FOR
NOW...UNTIL THE PATH OF THE STRONGER STORMS BECOMES MORE EVIDENT.

SOME LIGHT SNOW/SLEET WILL BE POSSIBLE ON THE BACK SIDE OF THE IS
RAIN MONDAY MORNING...SO INCLUDED A MENTION OF WINTRY PRECIP
BETWEEN 15Z-19Z.

WINDS WILL REMAIN NORTHEAST TONIGHT THEN BECOME NORTH BY MON MORNING.

SHIMON
&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Feb 27, 3:23 PM CST, 3 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
323 PM CST SUN FEB 27 2011

ILZ027>031-281200-
KNOX-MARSHALL-PEORIA-STARK-WOODFORD-
323 PM CST SUN FEB 27 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.

.DAY ONE...TONIGHT

A STRONG STORM SYSTEM WILL MOVE THROUGH THE REGION TONIGHT.
SHOWERS AND THUNDERSTORMS WILL ACCOMPANY THIS SYSTEM...BEGINNING
BY LATE AFTERNOON AND CONTINUING THROUGH THE NIGHT.

HEAVY RAINFALL IS POSSIBLE TONIGHT AS THE STORM MOVES THROUGH
WHICH MAY RESULT IN LOCALIZED FLOODING. IN ADDITION...SMALL HAIL
IS POSSIBLE WITH THE STRONGER THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

AREA RIVERS AND STREAMS WILL CONTINUE TO RISE EARLY THIS WEEK DUE
TO THE ADDITIONAL RAINFALL...WITH SOME REMAINING OR CLIMBING
ABOVE FLOOD STAGE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

ILZ036>038-040>057-061>063-066>068-071>073-281200-
CASS-CHAMPAIGN-CHRISTIAN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-
DE WITT-DOUGLAS-EDGAR-EFFINGHAM-FULTON-JASPER-LAWRENCE-LOGAN-
MACON-MASON-MCLEAN-MENARD-MORGAN-MOULTRIE-PIATT-RICHLAND-SANGAMON-
SCHUYLER-SCOTT-SHELBY-TAZEWELL-VERMILION-
323 PM CST SUN FEB 27 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...TONIGHT

A SLIGHT RISK OF SEVERE WEATHER FOR CENTRAL ILLINOIS AS A STRONG
STORM SYSTEM WILL MOVE THROUGH THE REGION TONIGHT. SHOWERS AND
THUNDERSTORMS WILL ACCOMPANY THIS SYSTEM...BEGINNING BY LATE
AFTERNOON AND CONTINUING THROUGH THE NIGHT. LARGE HAIL AND
DAMAGING WIND GUSTS ARE THE PRIMARY SEVERE WEATHER
THREATS...THOUGH AN ISOLATED TORNADO CAN NOT BE RULED OUT. THE
PRIMARY SEVERE WEATHER THREAT WILL OCCUR BETWEEN 7 PM AND 3 AM.

HEAVY RAINFALL IS POSSIBLE TONIGHT AS THE STORM MOVES THROUGH
WHICH MAY RESULT IN LOCALIZED FLOODING. IN ADDITION...SMALL HAIL
IS POSSIBLE WITH THE STRONGER THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

AREA RIVERS AND STREAMS WILL CONTINUE TO RISE EARLY THIS WEEK DUE
TO THE ADDITIONAL RAINFALL...WITH SOME REMAINING OR CLIMBING
ABOVE FLOOD STAGE.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED BETWEEN 7 PM AND 3 AM TONIGHT.

HJS

The radar

The Lincoln radar (KILX), 105 km away, was scanning. The volume nearest the first event began at 01:09 UTC.

Open the radar archive at this moment

Event by event

13 hail, 11 thunderstorm wind. Local standard time, as filed.

Hail, Schuyler

When
February 27, 7:11 PM CST to 7:12 PM CST
Where
Schuyler County, Rushville
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
40.120, -90.570

Hail, Schuyler

When
February 27, 7:15 PM CST to 7:16 PM CST
Where
Schuyler County, 2 mi N of Ray
Measured
1.75 in hail
Property damage
$5,000
Reported by
Public
Coordinates
40.229, -90.470

Golfball-sized hail broke windows at a home 2 miles north of Ray.

Hail, Tazewell

When
February 27, 8:16 PM CST to 8:17 PM CST
Where
Tazewell County, 7 mi W of Armington
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.330, -89.433

Hail, Logan

When
February 27, 8:25 PM CST to 8:26 PM CST
Where
Logan County, 1 mi S of Emden
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
40.285, -89.480

Hail, Logan

When
February 27, 8:25 PM CST to 8:26 PM CST
Where
Logan County, Emden
Measured
1.25 in hail
Reported by
Emergency Manager
Coordinates
40.300, -89.480

Thunderstorm Wind, Schuyler

When
February 27, 8:35 PM CST to 8:40 PM CST
Where
Schuyler County, Frederick to Browning
Measured
52 kt (60 mph) estimated gust
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
40.070, -90.430

Numerous large tree limbs were blown down from Frederick to Browning.

Hail, Cass

When
February 27, 8:40 PM CST to 8:41 PM CST
Where
Cass County, Beardstown
Measured
1.75 in hail
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
40.020, -90.430

Golfball-sized hail damaged a vehicle.

Hail, McLean

When
February 27, 8:48 PM CST to 8:49 PM CST
Where
McLean County, 3 mi NW of Shirley
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
40.451, -89.110

Hail, McLean

When
February 27, 8:52 PM CST to 8:53 PM CST
Where
McLean County, Bloomington
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.480, -88.980

Thunderstorm Wind, Scott

When
February 27, 8:55 PM CST to 8:56 PM CST
Where
Scott County, Winchester
Measured
52 kt (60 mph) estimated gust
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
39.630, -90.470

A roof was blown off a utility shed and a 10-inch diameter tree was knocked down.

Hail, McLean

When
February 27, 8:56 PM CST to 8:57 PM CST
Where
McLean County, 1 mi N of Normal
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.535, -89.000

Hail, McLean

When
February 27, 9:00 PM CST to 9:01 PM CST
Where
McLean County, 3 mi NE of Normal
Measured
0.88 in hail
Reported by
NWS Employee
Coordinates
40.551, -88.960

Hail, McLean

When
February 27, 9:03 PM CST to 9:04 PM CST
Where
McLean County, Bloomington
Measured
0.75 in hail
Reported by
Mesonet
Coordinates
40.480, -88.980

Thunderstorm Wind, Morgan

When
February 27, 9:07 PM CST to 9:08 PM CST
Where
Morgan County, 0.87 mi SE of Murrayville
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
39.570, -90.240

Trees were blown down across U.S. 267 just north of Whitlock Road.

Hail, Coles

When
February 27, 9:22 PM CST to 9:23 PM CST
Where
Coles County, 3 mi S of Mattoon
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.437, -88.370

Thunderstorm Wind, Sangamon

When
February 27, 9:40 PM CST to 9:41 PM CST
Where
Sangamon County, Mechanicsburg
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
39.820, -89.400

A power pole was broken, resulting in a 6-hour power outage in Mechanicsburg.

Hail, Coles

When
February 27, 9:50 PM CST to 9:51 PM CST
Where
Coles County, 1 mi E of Charleston
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
39.480, -88.161

Thunderstorm Wind, Effingham

When
February 28, 12:33 AM CST to 12:34 AM CST
Where
Effingham County, 3 mi SW of Altamont
Measured
52 kt (60 mph) estimated gust
Property damage
$30,000
Reported by
Fire Department/Rescue
Coordinates
39.039, -88.790

Power poles were bent over and a pole barn suffered minor damage.

Thunderstorm Wind, Effingham

When
February 28, 12:35 AM CST to 12:36 AM CST
Where
Effingham County, Altamont
Measured
52 kt (60 mph) estimated gust
Property damage
$25,000
Reported by
Law Enforcement
Coordinates
39.070, -88.750

Power poles were bent over and numerous tree limbs were blown down.

Thunderstorm Wind, Effingham

When
February 28, 12:36 AM CST to 12:37 AM CST
Where
Effingham County, 3 mi SE of Altamont
Measured
52 kt (60 mph) estimated gust
Property damage
$30,000
Reported by
Emergency Manager
Coordinates
39.039, -88.710

A lean-to shed was destroyed and minor roof damage occurred to a house.

Thunderstorm Wind, Effingham

When
February 28, 12:45 AM CST to 12:46 AM CST
Where
Effingham County, Watson
Measured
52 kt (60 mph) estimated gust
Property damage
$25,000
Reported by
Mesonet
Coordinates
39.020, -88.570

A small utility shed roof and porch roof were blown off.

Thunderstorm Wind, Clay

When
February 28, 12:55 AM CST to 12:56 AM CST
Where
Clay County, 2.07 mi N of Flora
Measured
52 kt (60 mph) estimated gust
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
38.700, -88.480

Five power poles were snapped along U.S. 45 north of Flora.

Thunderstorm Wind, Effingham

When
February 28, 12:55 AM CST to 12:56 AM CST
Where
Effingham County, 1 mi N of Dieterich
Measured
52 kt (60 mph) estimated gust
Property damage
$40,000
Reported by
Newspaper
Coordinates
39.084, -88.370

Part of the roof was blown off a church north of Dieterich.

Thunderstorm Wind, Jasper

When
February 28, 1:05 AM CST to 1:06 AM CST
Where
Jasper County, Wheeler
Measured
52 kt (60 mph) estimated gust
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
39.050, -88.320

Several trees were blown down.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2011Every state in 2011This day in weather historyWarnings in Illinois, February 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 286539, 286540, 286542, 286543, 286565, 286564, 286560, 286545, 286546, 286558, 286547, 286548, 286549, 286552, 286551, 286563, 286559, 286553, 286554, 286566, 286556, 286557, 286561, 286562.